Arkansas, 2009

Hail in Arkansas, July 8, 2009

July 8, 2009 · NWS SHV · 1 event in 1 county or zone

storms developed on the eastern edge of an upper level ridge of high pressure centered over extreme west Texas and southern New Mexico. These storms developed in what is commonly known as the ring of fire and moved due south across east Texas and southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

On the afternoon of July 8th...storms developed on the eastern edge of an upper level ridge of high pressure centered over extreme west Texas and southern New Mexico. These storms developed in what is commonly known as the ring of fire and moved due south across east Texas and southwest Arkansas. Small coin size hail up to pennies were reported with the stronger thunderstorms across southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 3:01 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 8, 3:01 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
401 PM CDT WED JUL 8 2009

.DISCUSSION...
RADAR IMAGERY CONTINUES TO INDICATE SPOTTY THUNDERSTORM ACTIVITY
DEVELOPING AROUND THE PERIPHERY OF THE UPPER RIDGE WHICH IS CENTERED
OVER WEST TEXAS. THESE THUNDERSTORMS CONTINUE TO PUSH OUT OF
SOUTHEAST OKLAHOMA INTO NORTHEAST TEXAS...RIGHT ALONG THE MID
LEVEL TROUGH SITUATED OVER THE AREA. CONSIDERING THE AMOUNT OF
DRY AIR IN THE MID LEVELS OF THE ATMOSPHERE...FEEL THERE IS A
REASONABLE CHANCE THAT A FEW OF THESE THUNDERSTORMS WILL CAPABLE
OF PRODUCING LARGE HAIL AND STRONG WINDS THROUGH THE EVENING HOURS...
IN ADDITION TO HEAVY RAIN AND FREQUENT LIGHTNING. AT ANY
RATE...THIS ACTIVITY SHOULD WEAKEN QUICKLY ONCE THE SUN SETS AND
DAYTIME HEATING ENDS.

DO NOT SEE MUCH CHANGE IN THE OVERALL WEATHER PATTERN FOR TOMORROW...
AND EXPECT THAT WE/LL HAVE ANOTHER DISTURBANCE MOVING SOUTHWARD
ACROSS EAST TEXAS WHICH WILL TRIGGER MORE SPOTTY THUNDERSTORMS DURING
THE AFTERNOON. DO SEE THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS
TO BECOME SEVERE AGAIN DURING THE LATE AFTERNOON AS WELL. HELD
THURSDAY HIGHS A LITTLE LOWER THAN GUIDANCE...ESPECIALLY IN
NORTHEAST TEXAS...WHERE CLOUDCOVER ASSOCIATED WITH THE SPOTTY
THUNDERSTORM ACTIVITY WILL SOMEWHAT INHIBIT AFTERNOON HEATING.

&&

.AVIATION...
VFR FLIGHT CONDITIONS EXPECTED FOR MOST OF THE FOUR STATE
AREA...CONVECTION OVER THE WEST IS INCREASING...SOME SEVERE
WITH WIND TO 60 MPH AND HAIL.  SFC WINDS ARE LIGHT AND VARIABLE
ACROSS NORTH LOUISIANA AND SOUTH CENTRAL ARKANSAS ON THE NORTH SIDE
OF AN OLD STATIONARY FRONTAL BOUNDARY THAT WILL LIKELY WASH OUT
TODAY.  OVER TEXAS...SFC WINDS ARE SOUTH TO SOUTHEAST WINDS 5 TO 10
KTS. WINDS ABOVE 5KFT ARE INCREASINGLY NORTH WHICH WILL TRANSPORT
TSTMS INTO THE WESTERN HALF OF THE CWA. NEW CONVECTION WILL CONTINUE
TO FEED INTO THE LOW LEVEL MOIST SOUTHERLY FLOW OVER TEXAS. TEMPO
GROUPS WILL BE ADDED IN AMENDMENTS FOR AS THE WIDELY SCATTERED TSTM
CLUSTERS THREATEN DOWN STREAM TERMINALS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  97  74  98  74 /  20  20  20  10   0
MLU  70  97  71  97  72 /  10  10  10   0   0
DEQ  70  95  73  98  73 /  10  20  20  10   0
TXK  71  96  74  98  75 /  20  20  20  10   0
ELD  69  96  71  98  72 /  10  10  10   0   0
TYR  75  96  75  97  75 /  40  20  20  10   0
GGG  75  96  74  97  74 /  30  20  20  10   0
LFK  76  96  75  97  74 /  30  20  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

18/24
Hazardous weather outlook, Jul 8, 11:04 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT WED JUL 8 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-TXZ097-112-126-138-
091715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-BOWIE-CASS-MARION-HARRISON-
1204 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAZ010-011-017>022-OKZ077-TXZ096-108>111-124-125-136-137-149>153-
165>167-091715-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-MCCURTAIN-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
GREGG-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1204 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY ACROSS PORTIONS OF EAST CENTRAL TEXAS AND CENTRAL LOUISIANA...AS A
STATIONARY FRONT CONTINUES TO HOLD FROM NEAR THE INTERSTATE 30
CORRIDOR OF NORTHEAST TEXAS...INTO THE SOUTHERN SECTIONS OF
NORTHCENTRAL LOUISIANA. WHILE NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL... FREQUENT LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

18

In the hours before

Local storm report, Jul 8, 3:27 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 NE YANTIS             32.96N 95.54W
07/08/2009  E0.88 INCH       WOOD               TX   PUBLIC

&&

PARKER

The radar

The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hempstead

When
July 8, 4:56 PM CST
Where
Hempstead County, 0.58 mi E of Patmos
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.500, -93.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188483.